Alert archive / New Mexico / Red Flag Warnings in 2019

Red Flag Warning 13, NWS Albuquerque, NM

June 21, 20198 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 21, 2019, 2:02 AM MDT for 8 counties in New Mexico. It took effect at Jun 21, 2019, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2019, 2:02 AM MDT (08:02 UTC)
In effect from
Jun 21, 2019, 12:00 PM MDT
Expired
Jun 21, 2019, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 65 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
4563 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WWUS85 KABQ 210802
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
202 AM MDT Fri Jun 21 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM FOR AREAS ALONG 
AND SOUTH OF INTERSTATE 40 DUE TO STRONG WINDS, LOW HUMIDITIES AND
AN UNSTABLE AIRMASS...

.A dry, windy, warm and unstable airmass will be in place today 
which will yield critical fire weather conditions for areas near 
and south of I-40. Several hours of single digit humidity values 
are expected today, especially within the Rio Grande Valley, 
despite high temperatures only remaining near normal. The 
condition of wildland fuels remains variable and may mitigate the
critical threat in localized areas.

NMZ105>109-220100-
/O.UPG.KABQ.FW.A.0014.190621T1800Z-190622T0100Z/
/O.NEW.KABQ.FW.W.0013.190621T1800Z-190622T0100Z/
Northwest Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
202 AM MDT Fri Jun 21 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 7 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northwest Highlands, Sandia, Manzano, and
  Gallinas Mountains, Middle Rio Grande Valley, and the East
  Central Plains. Critical conditions are expected to develop
  around midday and persist until early evening. 

* 20 FOOT WINDS...Sustained at 15 to 25 mph with occasional gusts
  between 35 to 40 mph. The strongest winds will be found near 
  and just east of the central mountains and highlands. 

* RELATIVE HUMIDITY...Minimum values ranging from 5 to 10 percent.
  These low values will be sustained for 5 to 12 hours. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

34

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 21, 12:01 AM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 21, 12:01 AM MDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1201 AM MDT Fri Jun 21 2019

.AVIATION...
06Z TAF CYCLE
Smoke from the wildfire east of KPHX will continue to spread eastward
across NM overnight. Visibilities may drop below 5 miles in FU across
portions of west central and central NM, to include ABQ. Cigs,
especially around KGUP, could also drop into the MVFR category as
they did briefly earlier. West to southwest breezes will continue at
mountain top level overnight, before increasing and spreading to
lower elevations Friday mid-morning. Gust between 30 and 35kts will
be possible, especially along and east of the central mountain chain
through the afternoon. Winds at lower elevations will decrease by
02Z.

34

&&

.PREV DISCUSSION...320 PM MDT Thu Jun 20 2019...
.SYNOPSIS...
Hot and dry condtions are expected to continue on Friday. Winds will
strengthen on Friday as a storm system begins to approach the state.
Temperatures will cool considerably this weekend to well below normal
values as the storm system crosses the central Rockies. A slight
chance of showers and thunderstorms is in the forecast for far
northern and northeastern New Mexico this weekend. The storm system
will exit the region by early Monday and temperatures will begin to
warm back up to near normal by early next week.

&&

.DISCUSSION...
Hot and dry conditions currently ongoing over the forecast area are
expected to continue into Friday. Winds will strengthen on Friday
across the state as westerly flow shifts southwesterly in response to
an upper level trough approaching from the west. These hot, dry, and
windy conditions have prompted a Fire Weather Watch to be issued for
areas along and south of I-40. The strongest winds will be felt
along and east of the central mountain chain, especially across
northeastern New Mexico where winds could approach Wind Advisory
criteria. As the aforementioned trough begins to cross the central
Rockies late Friday, it will send a backdoor cold front through
northeast NM. Not much in the way of precipitation is expected late
Friday/early Saturday, but breezy and cooler conditions will be
possible behind the front.

Temperatures will cool substantially this weekend as the trough
continues to deepen and slowly cross the Rockies. Both the GFS and
ECMWF put a strong trough of about 567 dm over southwest Colorado by
12Z Sunday. As this unseasonably storm system makes its way across
the Rockies, temperatures will cool substantially with high
temperatures forecast to be 10 to 15 degrees below normal. As this
system is only expected to clip northern NM, not much in the way of
precipitation is expected aside from a chance of showers and
thunderstorms across far north and northeast portions of the state
Saturday and Sunday.

The trough will eject over the Great Plains by early Monday, and a
ridge will then begin to build over the area. Models are in fairly
good agreement about a moisture surge under the ridge across the east
by mid-week as low-level winds turn southerly. Convection could
develop in response to this although confidence is low at this point.

15

&&

.FIRE WEATHER...

...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON THROUGH FRIDAY
EVENING FOR AREAS ALONG AND SOUTH OF INTERSTATE 40 DUE TO STRONG
WINDS, LOW HUMIDITY, AND AN UNSTABLE AIRMASS...

Friday still appears to be a scattered to potentially widespread
critical fire weather day for portions of northern and central NM.
Tonight’s humidity recoveries will be poor in much of central NM,
and and fairly modest either direction in west central and east
central parts of the state. This will help set the stage for
critical conditions Friday. While temperatures will warm during the
afternoon, readings in parts of western NM will be a few degrees
below average. Nonetheless, temperature readings in the upper 70’s
to low 90’s will be complemented by steep lapse rates and high
Haines indices and humidity will plummet into the single digits on a
widespread basis. In addition, the southwesterlies aloft will
strengthen over NM through the day, and the deepening lee-side
surface low will induce a stout surface gradient. Deep mixing will
transport these strong winds surface-ward with strongest speeds in
the northeast highlands where gusts will approach 50 mph. The Fire
Weather Watch will remain intact as is.

Conditions for marginal for critical fire weather will likely shift
to the east central plains on Saturday with overall less wind and
cooler temperatures. A backdoor cold front will have entered into
the northeastern part of the forecast area early Saturday morning,
and this could mitigate the threat for critical conditions in the
northeast.

Breezy conditions will still linger on Sunday as a secondary upper
trough and associated front move through. Mostly dry conditions will
be retained with cooler temperatures. Into next week, temperatures
will creep back toward average as a ridge aloft swells over NM.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening for
the following zones... NMZ105>109.

&&
Hazardous weather outlook, Jun 20, 3:40 AM MDT, 22 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
340 AM MDT Thu Jun 20 2019

NMZ501>540-210945-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
340 AM MDT Thu Jun 20 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Very warm temperatures are expected over the region today. Persons
with prolonged exposure outdoors should stay hydrated and stay aware
for potential heat related illnesses.

Smoke from wildfires in Arizona will move into the region today.
While widespread dense smoke is generally not expected, sensitive
populations should monitor conditions for potential air quality
alerts from local health authorities.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Fire Weather Watch is in effect Friday afternoon through evening
for areas along and south of I-40 where low humidities combined with
strong winds and unstable conditions may create critical fire
weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

54

Nearby

Red Flag Warnings in New Mexico, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.